Category: 

What Are the Signs of an Allergic Reaction to Acetaminophen?

Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 11 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
According to popular legend, Emperor Nero fiddled while Rome burned.   more...

April 18 ,  1775 :  Paul Revere went on his famous nighttime ride.  more...

Most medications have the potential to cause an allergic reaction, although negative effects to commonly used drugs like acetaminophen are fairly rare. Knowing the signs of an allergic reaction to acetaminophen is still important for individuals taking this drug for pain or fever. The gastrointestinal (GI) tract and skin are the most likely places that symptoms will appear, and signs of a reaction can include diarrhea, nausea, vomiting, and swelling of the abdomen. Rashes, itching, or hives may also occur, and may sometimes affect the entire body. Studies performed around the world suggest a link between this dug and the development of asthma and allergies, as well.

Unlike food allergies, which do not usually affect the respiratory tract, some research suggests that a acetaminophen allergy can cause asthma or other symptoms can affect breathing. This effect may be due to elevated levels of histamine, a compound involved in allergic reactions, that the drug might cause. Wheezing, coughing, and difficulties with breathing accompany such reactions, and the problems may become worse at night.

At least one study performed by a major university has linked monthly use of acetaminophen with certain respiratory and nasal symptoms. Teenagers taking this drug were found to have a greater chance of having a runny or irritated nose, and red, watery eyes. Sneezing and coughing were also more common. This study did not suggest whether or not these symptoms were linked to a chance of developing asthma.

Ad

In the event of an extreme allergic reaction to acetaminophen, medical assistance may be required. Manufacturers of this medication often recommend that a medical professional should be contacted in the event that hives or breathing problems occur, because these could be signs of a severe reaction. Another symptom that can signal potential danger is swelling, especially when it affects the lips, tongue, or face.

Preventing an allergic reaction requires staying away from any products that contain acetaminophen. Should it be accidentally ingested in small amounts, there are a few ways of treating a mild reaction. Taking an antihistamine like diphenhydramine can relieve most symptoms, and a steroid cream may help reduce itching or hives. A sudden, life-threatening reaction can often be reversed with a shot of the drug epinephrine, used to treat many types of severe allergies.

Ad

Discuss this Article

anon926038
Post 4

3 times now in the past 2 months when taking Tesco own brand extra power painkillers, within 45 minutes my eyes have turned bloodshot, my nose has become blocked, and my breathing through my mouth has become like that of a serious asthmatic having an asthma attack. The phlegm in my mouth has become like a glue and it covers all of the inside of my mouth, tongue and throat (very difficult to clear out). On top of this I have had to sit on the toilet with extreme diarrhea. The whole experience lasts around 4 hours. During all this I become extremely weak and irritable. My appetite doesn't return until many many hours later.

burcidi
Post 3

@ysmina-- That sounds like an allergy. You shouldn't take acetaminophen again.

Do you react the same way to other NSAIDs? I would be careful with other fever reducing drugs because you might be allergic to those too.

ysmina
Post 1

Is it common to have swelling only around the eyes after taking acetaminophen?

I know that rash and swelling are symptoms of an acetaminophen allergy, but it only occurs around my eyes. A rash develops around my eyes and then swelling begins. A few times my eyes were forced shut by the swelling. I didn't go to the hospital because the swelling goes down within several hours and I've never had swelling anywhere else or difficulty breathing.

Is what I'm experiencing an allergic reaction to acetaminophen or is it something else?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email